Overdose Danger In Chicago

aaaagotnaloxone

Apparently heroin mixed with fentanyl is making a new appearance in Chicago, IL. An article in the Chicago Tribune two days ago (http://www.chicagotribune.com/news/local/breaking/ct-heroin-overdoses-met-20151002-story.html ) described how that city has seen 74 overdoses in 72 hours, all from heroin suspected to be laced with fentanyl.

The article says that most of the overdoses were reversed with naloxone, better known as Narcan, but that emergency workers had to use two and three times the amount of Narcan as usual. However, at least one death is suspected to be from the dangerous heroin. Lab tests are still pending, and expected to confirm the presence of fentanyl.

This latest distressing news comes against a backdrop of decreased funding for the treatment of addiction. In fact, the Republican governor of Illinois, Gov. Bruce Rauner, re-wrote a bill that originally required Medicaid to pay for addiction treatment medication and counseling. The Governor took out that portion of the bill, saying the state couldn’t afford the expense. This re-written bill was rejected by the state senate.

Supporters of the original bill pointed out that studies show money paid for addiction treatment saves money in the long run, usually due to lower incarceration costs and lower medical costs.

Today, the Chicago Tribune also ran an article about how some states are requiring school nurses to have access to naloxone in middle schools, junior high, and high schools in some states. The National Association of School Nurses has asked for naloxone to be part of each school’s emergency first-aid kits.

This news about overdoses is appalling. I hope the state will look harder at whether they can afford NOT to fund addiction treatment for Medicaid patients. We know from prior studies that for every one dollar spent on addiction treatment, taxpayers are saved anywhere from $4 to $11.

Consider one heroin addict who contracts endocarditis (life-threatening infection of heart valve). The duration of treatment with intravenous antibiotics is usually six weeks. If the patient requires heart surgery and valve replacement, costs go even higher. A conservative estimate for the cost of hospitalization might be tens of thousands to hundreds of thousands of dollars. But a year’s worth of medication-assisted treatment costs around forty-two hundred dollars for one person. For further perspective, I recently read that the cost of incarcerating one person for one year is around $24,000.

Treatment saves taxpayer money. Even if citizens of Illinois don’t care about the health and well-being of addicts, they should care about the added taxpayer expenses of untreated drug addicts.

Also, I want to remind readers of my blog who may still be using IV drugs of the following safety ideas:
1. Don’t use alone. Use a buddy system, to have someone who can call 911 in case you stop breathing. Do the same for another addict. Obviously you shouldn’t inject at the same time. Stagger your injection times.
Many states now have Good Samaritan laws that protect the overdose victim and the person calling 911 for help, so that police don’t give criminal charges to people who do the right thing by calling for help for an overdose.
Take a class on how to give CPR so that you can revive a friend or acquaintance with an overdose while you wait on EMS to arrive.
2. Get a naloxone kit to reverse an overdose. Contact your local Harm Reduction Coalition via the internet, or Project Lazarus.
3. Use new equipment. Many pharmacies sell needles and syringes without asking questions. Don’t use a needle and syringe more than once. Repeated use dulls the needle’s point and causes more damage to the vein and surrounding tissue. Don’t try to re-sharpen on a matchbook – frequently this can cause burrs on the needle point which can cause even more tissue damage.
4. Don’t share any equipment. Many people who wouldn’t think of sharing a needle still share cottons, cookers, or spoons, but hepatitis C and HIV can be transmitted by sharing any of this other equipment. If you have to share or re-use equipment, wash needle and syringe with cold water several times, then do the same again with bleach. Finally, wash out the bleach with cold water. This reduces the risk of transmitting HIV and Hepatitis C, but isn’t foolproof.
5. Use a tester shot. Since heroin varies widely in its potency, use small amount of the drug to assess its potency. You can always use more, but once it’s been injected you can’t use less. The recent overdoses in Chicago illustrate how change in potency can be fatal.
6. Use clean cotton to filter the drug. Use cotton from a Q-tip or cotton ball; cigarette filters are not as safe because they contain glass particles.
7. Wash your hands thoroughly before preparing your shot, and clean the injection site with an alcohol wipe if possible. Don’t use lemon juice to help dissolve heroin, as it carries a contaminant that can cause a serous fungal infection.
8. Opioid overdoses are much more likely to occur in an addict who hasn’t used or has used less than usual for a few days, weeks, or longer. Overdose risks are much higher in people just getting out of jail and just getting out of a detox. Patients who have recently stopped using Suboxone or Subutex may be more likely to overdose if they resume their usual amount of IV opioids.
9. Don’t mix drugs. Many opioid overdoses occur with combinations of opioids and alcohol or benzodiazepines, though overdose can certainly occur with opioids alone.
10. Don’t inject an overdosed person with salt water, ice water, or a stimulant such as cocaine or crystal methamphetamine – these don’t work and may cause harm. Don’t put the person in an ice bath and don’t leave them alone. Call for help, and give mouth-to-mouth resuscitation if you can. Use a naloxone kit if you have one.

Advertisements

3 responses to this post.

  1. Posted by kevin on October 6, 2015 at 4:31 pm

    I think all methadone/suboxone clinics should provide all patients with a naloxone kit. Especially when they are first starting out and there family finds them or anything.

    Reply

  2. I have just started a blog like yours. I had the idea 2 years ago but just now got the time to do it. Mine is called suboxoneadvice.com. I have been on Suboxone for 5 years and it has really turned my life around. I just picked suboxoneadvice.com because it was available and sounded ok. Now I feel like I’m stuck in one little box however. Oh well it keeps me busy. I was wondering if you would be willing to share some of this great writing over at my site? just trying to drum up some traffic. Harmless enough. I am not a spammer but just got into trying different affiliate stuff. just playing around really. Feel free to edit this to your liking as you are a great writer. I mean no harm. Thanks! Kyle…

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: